Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 4, 2008, 8:16 PM EDT for Harris County, Meriwether County, Troup County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 8:16 PM EDT (00:16 UTC)
- Expired
- Apr 4, 2008, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Harris County, GA, Meriwether County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 9:00 PM EDT | HAIL 0.75 | Pine Mountain Valley, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:27 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 050017 SVRFFC GAC145-199-285-050100- /O.NEW.KFFC.SV.W.0162.080405T0016Z-080405T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 816 PM EDT FRI APR 4 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARRIS COUNTY IN WEST CENTRAL GEORGIA SOUTHWESTERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA SOUTHERN TROUP COUNTY IN WEST CENTRAL GEORGIA * UNTIL 900 PM EDT * AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF WEST POINT...MOVING NORTHEAST AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JONES CROSSROADS...PINE MOUNTAIN VALLEY...PINE MOUNTAIN...F.D ROOSEVELT STATE PARK AND DURAND. THE STORM WILL TRAVEL OVER INTERSTATES 85 AND 185. MOTORISTS SHOULD TAKE COVER NOW DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3293 8520 3313 8490 3281 8470 3268 8510 TIME...MOT...LOC 0016Z 237DEG 40KT 3274 8527 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:45 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 4, 6:45 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT FRI APR 4 2008 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS CLOUDS BREAKING UP AS THE WEDGE BREAKS FROM SW TO NE. TEMPS AND DEWPOINTS ARE ON THE RISE WITH INCREASED MOIST SOUTHWESTERLY FLOW ALONG WITH A RATHER ACTIVE LINE OF STORMS MOVING EAST OUT OF AL. WE ARE CURRENTLY UNDER A TORNADO WATCH FOR ALL OF NORTH GA AND PORTIONS OF CENTRAL. A MODERATELY UNSTABLE AIRMASS CONTINUES TO SPREAD NORTHEASTWARD INTO THE STATE THIS AFTERNOON. ALSO SHEAR PROFILES ARE INCREASING ACROSS AL/GA. EXPECTING THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY THROUGH TONIGHT. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL BE POSSIBLE WITH SEVERE STORM DEVELOPMENT. THE WEDGE THAT HAS BEEN OVER MOST OF THE STATE FOR THE PAST 24 HOURS IS ERODING FAST AND ALLOWING INCREASED AREAS OF INSTABILITY TO DEVELOP. CURRENTLY CAPES ARE IN THE 1000-1500 RANGE WITH LIFTED INDICES AROUND -3 TO -5. THE ACTUAL COLD FRONT DOES NOT MOVE INTO NW GA UNTIL AFTER 00Z SAT. A WAVE ALONG THE FRONT PUSHES NE OUT OF THE GULF SAT MORNING AND IS EXPECTED TO DEVELOP INTO A CLOSED LOW CENTER OVER CENTRAL GA BY 18Z SAT. THIS WAVE WILL BRING INCREASED MOISTURE WITH IT AND SLOW THE EASTERLY MOVEMENT OF THE FRONT. LOOKING FOR A 2 DAY QPF TOTAL OF 1 TO 2.5 INCHES OF MUCH NEEDED PRECIP ACROSS NORTH AND CENTRAL GA. THE FRONT IN EXPECTED TO BE EAST OF THE AREA BY 00Z SUN. HIGH PRESSURE BUILD IN FROM THE NORTH FOR SUN AND SHOULD KEEP MOST OF THE AREA PRECIPITATION FREE THROUGH SUN EVENING. ANOTHER WAVE MOVES NE OUT OF THE CENTRAL GULF SUN AFTERNOON BRINGING ANOTHER SHOT OF PRECIP TO SOUTH AND SOUTHWEST PORTIONS OF THE STATE SUN EVENING THROUGH MON MORNING. .LONG TERM /MONDAY THROUGH FRIDAY/... AFTER MONDAY THE WEATHER PATTERN IS NOT WELL DEFINED THROUGH DAY 7. MODELS KEEP A WEAK NOSE OF HIGH PRESSURE IN ACROSS THE STATE THROUGH MOST OF NEXT WEEK. AT THE SAME TIME THE MODELS ARE SHOWING A WEAKENING FRONTAL SYSTEM MOVING EAST OUT OF THE TN VALLEY TUE NIGHT AND INTO GA WED. INCREASED MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM CALLS FOR AT LEAST A SLIGHT CHANCE OF PRECIPITATION. THIS FRONT NEVER EXITS THE AREA AS IT LOOKS LIKE IT STALLS ACROSS NORTH GA ALLOWING FOR WAVES TO TRAIN ALONG IT. WILL CONTINUE WITH EARLIER THINKING AND KEEP SLIGHT AND CHANCE POPS ACROSS THE STATE THROUGH DAY 7 && .AVIATION... NUMEROUS STRONG THUNDERSTORMS IN THE VICINITY OF THE LOCAL TERMINALS AT THIS MOMENT...AND WILL CONTINUE TO IMPACT THE NORTH GEORGIA THOUGH AT LEAST MIDNIGHT. CONSIDERABLE INSTABILITY WILL LINGER NEAR CSG/MCN WELL INTO THE OVERNIGHT...KEEPING THUNDERSTORMS IN THAT AREA THROUGH MORNING. CEILINGS/VIS ARE GOING TO BE CHAOTIC...VARYING BETWEEN IFR/MFVR THROUGH THE PERIOD. WINDS SHOULD REMAIN SOUTHWEST UNTIL FROPA SATURDAY AFTERNOON. RRH && .PRELIMINARY POINT TEMPS/POPS... ATHENS 59 67 49 74 52 / 70 100 20 10 20 ATLANTA 59 63 51 74 56 / 70 100 10 10 10 BLAIRSVILLE 56 62 43 72 47 / 100 80 10 10 10 CARTERSVILLE 56 62 44 75 52 / 90 90 10 10 10 COLUMBUS 66 73 53 79 57 / 70 100 10 20 20 GAINESVILLE 55 62 48 73 51 / 90 100 10 10 10 MACON 62 72 51 78 58 / 50 90 20 20 20 ROME 60 66 46 78 53 / 100 70 10 10 10 PEACHTREE CITY 60 65 46 75 53 / 70 100 5 10 10 VIDALIA 64 76 57 77 58 / 40 80 50 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
In the hours before
Special weather statement, Apr 4, 6:53 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 653 PM EDT FRI APR 4 2008 GAZ025-034-035-042330- 653 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN BARROW...GWINNETT AND JACKSON COUNTIES UNTIL 730 PM EDT... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF DACULA...MOVING NORTHEAST AT 49 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS BARROW...GWINNETT AND JACKSON COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE DACULA...AUBURN...FORT YARGO STATE PARK...CARL...BETHLEHEM...RUSSELL...HOSCHTON... BRASELTON...WINDER...STATHAM...PENDERGRASS...JEFFERSON AND ARCADE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 4, 6:57 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 657 PM EDT FRI APR 4 2008 GAZ033-044>046-055-042330- 657 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN CLAYTON...ROCKDALE...DEKALB AND FULTON COUNTIES UNTIL 730 PM EDT... AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RIVERDALE...MOVING NORTHEAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS CLAYTON...ROCKDALE...DEKALB AND FULTON COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATLANTA HARTSFIELD-JACKSON AIRPORT...RIVERDALE...MORROW...JONESBORO...EAST POINT...COLLEGE PARK...HAPEVILLE...LAKE CITY...FOREST PARK... CONLEY...TURNER FIELD...GRANT PARK...GRESHAM PARK...DRUID HILLS AND DECATUR. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 4, 6:58 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 3 W LUTHERSVILLE 33.21N 84.80W
04/04/2008 E0.75 INCH MERIWETHER GA TRAINED SPOTTER
&&
MGRIESINLocal storm report, Apr 4, 7:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 S SENOIA 33.25N 84.55W
04/04/2008 E0.75 INCH COWETA GA TRAINED SPOTTER
0633 PM HAIL 8 NE LA GRANGE 33.12N 84.94W
04/04/2008 E0.88 INCH TROUP GA PUBLIC
&&
MGRIESINLocal storm report, Apr 4, 7:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 NW TALLAPOOSA 33.78N 85.33W
04/04/2008 E0.75 INCH HARALSON GA TRAINED SPOTTER
&&
MGRIESINSpecial weather statement, Apr 4, 7:24 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 724 PM EDT FRI APR 4 2008 GAZ080-091>093-103>105-050015- 724 PM EDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT LIGHTNING IN SUMTER...WEBSTER...SCHLEY...TAYLOR...MACON...MARION AND DOOLY COUNTIES UNTIL 815 PM EDT... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS DEVELOPING AND INCREASING IN INTENSITY AND AERIAL COVERAGE ACROSS THESE COUNTIES...INCLUDING THE CITIES OF WESTON...PRESTON...DUMAS...DRANEVILLE...PLAINS...FRIENDSHIP...PUTNAM. ..WALLS CROSSING...ELLAVILLE...AMERICUS...MURRAYS CROSSROADS...LA CROSSE...ARLES...ANDERSONVILLE AND METHVINS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Newton, Walton | 39 min |
| Apr 4, 8:29 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach | 27 min |
| Apr 4, 8:34 PM EDT | Tornado Warning | FFC | Harris, Meriwether, Troup | 26 min |
| Apr 4, 8:38 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 52 min |
| Apr 4, 8:54 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot, Troup | 51 min |
| Apr 4, 9:05 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe, Taliaferro, Wilkes | 40 min |
| Apr 4, 9:26 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Meriwether, Pike, Talbot, Upson | 37 min |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 25 hr |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Clarke, Greene, Oconee | 15 hr |
| Apr 5, 11:30 AM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson, Johnson, Treutlen | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.